Thunderstorm Wind, Dunklin
- When
- May 4, 1:21 AM CST to 1:22 AM CST
- Where
- Dunklin County, Cardwell
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.050, -90.300
A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th. There was widespread wind damage and a few weak tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 10:21 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Memphis TN 1121 PM CDT Mon May 3 2021 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/ UPDATE... Tranquil conditions are occurring across the Mid-South at the moment. Expect that to all change by around midnight. A line of severe storms will be racing across Arkansas over the next couple of hours while there is a line of convection across Central Illinois into extreme Eastern Missouri that is moving to the southeast. Both will collide over the Mid-South during the overnight hours. With dewpoints reaching into the lower 70s today, there is plenty of instability for the storms to tap into as CAPE values range between 3500-4000 J/KG across the area. Made some minor adjustments to temperatures and sky conditions. Otherwise, current forecast looks good. KRM DISCUSSION... /issued 357 PM CDT Mon May 3 2021/ The next 24 to 36 hours are expected to be very active across the Midsouth. Tonight is especially concerning as nighttime severe weather often catches people off guard. Make plans now to be alerted via cell phone, NOAA Weather Radio or any other device capable of waking you from sleep if warnings are issued. Also, call your friends and neighbors that may not be as weather aware in the event warnings are issued. A cold front will slowly move across the Midsouth tonight and tomorrow. Severe thunderstorms are expected to develop tonight ahead of the front and continue through the day tomorrow. Storms may continue in eastern portions of west Tennessee and northeast Mississippi through sunset. The greatest severe Will gradually shift to the south and east with time. Tonight, the Storm Prediction Center has portions of east Arkansas and West TN as well as the Missouri Bootheel in an enhanced area for severe thunderstorms. Farther southeast there is a sliver of a slight risk area that includes portions of west Tennessee far northwest Mississippi and east Arkansas. The remainder of east Arkansas, north Mississippi and west Tennessee is included in a Marginal Risk. Diffluent flow aloft will shift over the area ahead of a deep trough swinging across the Plains. Current SBCAPE values are over 3,000 J/kg across the Midsouth. Although these values will likely come down a bit after sunset, it is nevertheless indicative of a very unstable airmass. Dew points are in the low to mid 70s with PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very large hail which is expected to be the initial threat starting around 10pm. As the trough approaches shear will increase. Forecast soundings in the enhanced risk area over northeast Arkansas indicate Surface to 2km shear increases from around 100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the greatest window for tornadoes in northeast Arkansas into the Missouri Bootheel. A 40kt LLJ is expected to move across northeast Arkansas, the Missouri Bootheel and northwest TN after 4 am. The potential for damaging wind will exist with any storm but will likely be enhanced along the cold front. Tomorrow, the Storm Prediction Center has most of north Mississippi and a portion of west Tennessee in an enhanced risk. To the northwest there is a sliver of slight risk that includes portions of east Arkansas and West Tennessee. The remainder of far northwest Tennessee, east Arkansas and the Missouri Bootheel is included in a Marginal risk. Slightly cooler temperatures tomorrow should help limit instability. However, the cap is expected to be weaker. We may see an ongoing line of strong to severe storms at sunrise moving across the Mississippi river. By mid morning additional cellular storms are expected to develop across much of west Tennessee and north Mississippi. Low level shear should be much lower in the enhanced risk tomorrow, so the tornado threat should be a bit lower. Lapse rates will remain high, in the 7.5-8 C/km range resulting in a continued threat of large hail. The cold front is expected to approach the Mississippi river during the early afternoon hours. During the early afternoon hours much of west Tennessee and north Mississippi will be under the right rear entrance region of a 110kt upper level jet streak. The potential for damaging wind will exist with any storm but will likely be enhanced along the cold front as it sweeps across the area. Cooler and drier air will move in tomorrow night. Mostly dry conditions are expected in Wednesday through Friday. Expect highs in the 70s and lows in the upper 40s to mid 50s. A few showers and weak afternoon thunderstorms may return over the weekend but no strong or severe storms are expected. Some 80 degree high temperatures may also return over the weekend. 30 && .AVIATION... A line of strong to severe TSRAs to push into the region overnight This line should impact KMEM, KMKL, KJBR and to a lesser extent KTUP. Placed a tempo for s gusty winds as this line moves through. Expect light and variable winds after the line until southerly flow can re-establish. KTUP should see a couple rounds of SHRAs/TSRAs starting by sunrise and continuing into early afternoon. More SHRAs/TSRAs are expected to develop along the cold front that will push across the Mid-South Tuesday afternoon and evening. Best chances for redevelopment appear to be north of the TN/MS line. SJM && .AVIATION... && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 149 AM CDT Tue May 4 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-050900- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 149 AM CDT Tue May 4 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for portions of eastern Arkansas, the entire Missouri Bootheel, and all of west Tennessee through 8AM Tuesday morning. Damaging wind and very large hail are the main threats. See website for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorm threat will continue into Tuesday. Damaging wind, large hail and tornadoes are possible. See website for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed overnight and Tuesday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. AC3
Special Weather Statement
National Weather Service Memphis TN
1245 AM CDT Tue May 4 2021
MOZ113-115-040615-
Pemiscot MO-Dunklin MO-
1245 AM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...
Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hornersville, or 7
miles southeast of Senath, moving northeast at 30 mph.
People in Pemiscot and southeastern Dunklin Counties should monitor
this storm closely.
LAT...LON 3636 8956 3634 8955 3634 8960 3632 8962
3629 8958 3627 8954 3625 8954 3624 8961
3625 8964 3625 8970 3624 8971 3617 8960
3614 8959 3600 8993 3600 9019 3603 9026
3626 9005 3639 8959
TIME...MOT...LOC 0544Z 231DEG 27KT 3606 9008
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL JONESBORO 35.82N 90.69W
05/04/2021 E0.75 INCH CRAIGHEAD AR BROADCAST MEDIA
PENNY SIZE HAIL REPORTED IN THE JONESBORO AREA.
&&
AC3PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL PEACH ORCHARD 36.28N 90.66W
05/04/2021 E0.88 INCH CLAY AR SOCIAL MEDIA
&&
MJSpecial Weather Statement
National Weather Service Memphis TN
148 AM CDT Tue May 4 2021
ARZ018-026-027-040715-
Poinsett AR-Greene AR-Craighead AR-
148 AM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...
Western Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 148 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 50 mph was located along a line extending
from near Hoxie to Algoa. Movement was east at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Poinsett...southwestern Greene and Craighead
Counties should monitor this storm closely.
LAT...LON 3588 9103 3588 9087 3604 9084 3611 9077
3613 9077 3615 9058 3595 9051 3545 9069
3544 9104
TIME...MOT...LOC 0648Z 254DEG 49KT 3602 9093 3551 9111
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND GST 2 ENE JONESBORO 35.83N 90.65W
05/04/2021 M61 MPH CRAIGHEAD AR ASOS
MEASURED BY ASOS AT JONESBORO MUNICIPAL AIRPORT
&&
PWBThe Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 07:23 UTC.
9 thunderstorm wind, 1 tornado. Local standard time, as filed.
A storage shed was damaged.
Power lines were knocked down in Bragg City.
Trees down in Kennett.
Straight-line winds caused some roof damage to a few homes and a business. Several trees and large branches were knocked down.
Trees were knocked down in Hayti.
The tornado developed near Interstate 55 where it damaged a shop building and a grain bin. Debris from the shop building was carried approximately one-quarter mile downstream. Along County Road 121, the tornado uprooted trees, one of which fell onto a church. The tornado damaged residences and a grain bin along County Road 321. The last observed damage was to trees east of C.R. 321. Peak winds were estimated at 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957559, 957556, 957560, 957566, 957562, 957557, 957567, 957558, 957571, 957572.